Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 11, 1998, 5:27 AM EDT for Brunswick County, North Carolina. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 1998, 5:27 AM EDT (09:27 UTC)
- Expired
- May 11, 1998, 6:50 AM EDT
- In force
- 83 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 110928 FFWILM NCC019-111050- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 527 AM EDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * FLOOD WARNING FOR... NORTHERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 650 AM EDT * AT 525 AM ET... A SLOW MOVING THUNDERSTORM BETWEEN MACO AND LELAND HAS PRODUCED OVER 2 INCHES OF RAIN IN THE LAST HOUR. THE STORM WAS MOVING SLOWLY TO THE EAST AT 10 MPH. RAINFALL AMOUNTS COULD REACH OVER 3 INCHES IN 3 HOURS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY BY MOVING TO HIGHER GROUND. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE ENOUGH TO FLOAT YOUR VEHICLE. CARS CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:30 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 11, 2:30 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION ...CORRECTED...
NATIONAL WEATHER SERVICE WILMINGTON NC
230 AM EDT MON MAY 11 1998
RAH: CHC POPS AFT THIS MRNG. OVC W/SOME BRKS PSBL CUD LEAD TO
TSRA. MAXS ARND 70. TNGT...DECG CLDS BY MRNG. MINS ARND 55.
TUE...PS W/MAXS 75. CWF: PSBL SCA FOR RUFF SEAS?. GRDNT LACKG BUT
FETCH IS THERE. MHX YOUR THOUGHTS PLSE. DIR BECMG N TDY W/15-20 &
CONT N INTO TUE. CAE: BECMG BKN BY LATE AFTN. MAXS 70-75 FOR MYR
W/MID 70S FOR FLO. PC TNGT W/MID 50S INL/UPPER 50S CST. TUE...PS
W/MAXS 75-80. CWF: NO FLAGS & WL GO W/NW DIR PRETTY MUCH THRU THE
PD. WL COORD W/CHS BFOR SHIPPG.
ZNS: LOW OFF THE SC CST E OF MYR TO MOV NE TDY & CUTOFF @ H7-H5.
THIS WL KP CLDS MOSTLY FOR NC CWA INTO TUE AS WE STAY UNDER
CYCLONIC REGIME W/RDG AXIS W OF THE AREA. BEST RNFL THIS MRNG. ONCE
LOW EXITS...RA SCTD REST OF THE AFTN. 00Z RAOBS HAD PWS 1.4
MHX/CHS. SOME HVY PDS AS LAST OF UVMS MOV THRU. CLDS LUK TO STAY ON
TDY N OF SC AS LLVL MSTR LUKS TO B PLENTIFUL & STEERG WINDS < 25
KTS THRU 24 HRS. ONE CONCERN I HAVE FOR MY NC CWA IS PSBL TSRA TDY ESP
THE AFTN IF SUN APPRS. COLD AIR ALF TO DRAIN SE TDY. ANY SUN WL
STEEPEN LAPSE RATES. WBZS DOWN TO 9 GRAND BY THE AFTN IF U BUY THE
BUFKIT. NOT MUCH LIFT AFT THIS MRNG THO. VORT MAX OVER SRN MI PER
SATL WV IMAGERY TO MOV SWD TNGT. IT LUKS TO B CHANNELED AS IT COMES
THRU. THIS FTRE MGT B WHAT WE NEED TO HELP CLR CLDS OUT BY 12Z TUE.
ALL GUID SHOWG 1027 MB HI IN SE CAN TO WDG DOWN INTO THE CWA ON TUE
AS SFC/UPPER LOW FINALLY DEPART. TUE LUKS TO B PS DAY ON TUE FOR NC
W/MS IN SC. 1ST THOUGHT WAS FWC MGT B TOO WARM THRU PD ON MAXS
GIVEN N WND & CLDS...BUT THIS IS MAY & SUN STGR. WL PLAY W/BLEND OF
FAN/FWC FOR MAXS. WL LEAN CLOSE TO FWC FOR MINS.
CWF: NE WINDS ATTM NR THE CST W/W @ 41004 AS LOW MOVG ON BY. DIR ON
SC SIDE WL GO NW LATER TDY & HOLD THERE INTO TUE W/LESS OF A GRDNT.
N OF LTLE RVR...WL FEEL THE EFFECT OF OCN STM. SEAS ATTM UP N WERE
4-5 FT W/3 FOOTERS DOWN THIS WAY. SEAS CUD HIT NR 6 BUT THK THIS WL B
MORE SO N OF MY CWA. DECG TREND IN SPDS TNGT-TUE W/HIER SEAS NC SIDE.
CCF: ILM 071/055 074/055 075 521
FLO 075/055 080/057 079 310
HAVE A FINE DAY. ...CORRECTED TO ADD THE REST & CCF.
JOENearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.